Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Atlanta, GA

August 24, 2020Telfair County, Wheeler County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 24, 2020, 8:49 PM EDT for Telfair County, Wheeler County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2020, 8:49 PM EDT (00:49 UTC)
Expired
Aug 24, 2020, 9:15 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA

Counties Telfair County, GA, Wheeler County, GA

The radar

The Robins AFB radar (KJGX), 99 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2240 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WWUS82 KFFC 250049
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
849 PM EDT Mon Aug 24 2020
 
GAZ097-109>111-250115-
Wheeler GA-Telfair GA-Laurens GA-Dodge GA-
849 PM EDT Mon Aug 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...TELFAIR...SOUTHEASTERN
LAURENS AND EASTERN DODGE COUNTIES UNTIL 915 PM EDT...

At 848 PM EDT...a strong thunderstorm was over Workmore, or 7 miles
south of McRae...moving north at 30 mph.

  HAZARD...Frequent lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can 
           hear thunder...you are close enough to be struck by 
           lightning. Heavy rain may cause temporary street flooding 
           especially in poor drainage areas.

Some locations in the path of this storm include
McRae, Alamo, Helena, Lumber City, Scotland, Jacksonville, Towns,
Horse Creek Wma, Spring Hill, Cedar Grove, Jay Bird Springs, Achord,
Little Ocmulgee State Park and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3178 8303 3231 8305 3231 8272 3230 8270
      3190 8269 3190 8270 3186 8276 3186 8278
      3185 8279 3184 8278 3181 8282 3182 8284
      3178 8287 3178 8289 3179 8290 3178 8292
      3178 8296 3179 8298 3178 8300
TIME...MOT...LOC 0048Z 172DEG 25KT 3197 8295 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 24, 8:05 PM EDT, 44 minutes earlier.

Area forecast discussion, Aug 24, 8:05 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
805 PM EDT Mon Aug 24 2020

.UPDATE...

Another round of showers and thunderstorms is entering central
Georgia from the south, and will continue to push northward over
the next several hours. With some increased deep layer bulk shear
in central Georgia, some strong to marginally severe
thunderstorms are possible, which could produce gusty winds,
frequent lightning, and heavy rain. Mainly only showers linger
across the north for now. PoPs will diminish only marginally over
the course of the overnight hours, and scattered showers and
isolated thunderstorms will continue across the forecast area. Low
ceilings are also expected to develop over the overnight hours
and remain in place through much of the morning and early
afternoon hours.

Updated for the 00Z Aviation Discussion.

King

&&

.PREV DISCUSSION... /Issued 335 PM EDT Mon Aug 24 2020/

SHORT TERM /Tonight through Tuesday Night/...

Band of moderate to heavy rain across our central Georgia counties
continues to lift slowly north and west. Could see some localized
heavy rainfall amounts as rainfall rates are fairly high. Do not
expect any widespread flooding concerns across this area, however
localized ponding and rising water on small streams is likely.

Otherwise, any influence from Marco should continue to wane as that
system weakens and drifts west northwest into the lower Mississippi
Valley and westward. Forecast path for Laura remains far enough away
from the forecast area through the short-term period for little to
no direct impacts. Ample moisture remains across the region and
isolated to scattered showers and thunderstorms are expected to
continue through the period. Should see an overall decrease in
activity overnight with coverage increasing again tomorrow
afternoon. Better coverage shifts from central Georgia into north
Georgia tomorrow. Instability/shear remain marginal at best so
threat for severe thunderstorms remains low.

20

LONG TERM /Wednesday through Monday/...

With Marco and Laura affecting the Gulf...our forecast area remains
in a tropical air mass through the period. Chance to likely pops
still look reasonable over the long term...with some slight chance
coverage during a few of the overnight periods. The Bermuda ridge is
forecast to force the track of Laura far enough west to not directly
impact our area. No significant changes to the forecast have been
made. Remnants of Laura move up the lower MS River Valley late
Wednesday through Thursday...then swing around through the OH and
Valley area as an open wave through the weekend. Increased pops over
north and west GA look okay for the weekend as it appears a front
gets pushed into the Southern Appalachians. We transition into a
more westerly flow for the start of next week...but still remain in
a moist and unstable air mass.

41

&&

.AVIATION...
00Z Update...
Primarily VFR conditions are ongoing across most of north and
central Georgia, although some MVFR ceilings are present along with
scattered convection. Widespread MVFR conditions are expected to
develop in the next several hours, between 02-04Z, and further lower
to IFR by 05-07Z. Some LIFR ceilings are furthermore possible in the
morning after 10Z. Scattered SHRA and isolated TSRA is ongoing
across the area, and is expected to diminish a bit overnight before
increasing in coverage once again Tuesday morning and afternoon. E
winds through the period will be 3-7 kts overnight before increasing
to 6-10 kts on Tuesday afternoon.

//ATL Confidence...00Z Update...
Medium to high confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  83  72  91 /  50  50  30  30
Atlanta         73  83  73  91 /  50  50  30  30
Blairsville     66  78  66  85 /  40  60  30  40
Cartersville    71  83  71  91 /  40  60  30  30
Columbus        74  90  74  94 /  60  40  30  40
Gainesville     70  82  70  89 /  40  60  30  30
Macon           73  88  73  93 /  60  40  20  30
Rome            72  84  71  91 /  30  60  30  40
Peachtree City  72  84  73  91 /  50  50  30  40
Vidalia         74  90  74  93 /  50  40  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King/20
LONG TERM....41
AVIATION...King
Hazardous weather outlook, Aug 24, 4:20 AM EDT, 16 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
420 AM EDT Mon Aug 24 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
420 AM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected across north and central Georgia
this afternoon into tonight. A few storms could be strong with gusty
winds and frequent lightning. Locally heavy rainfall can also be
expected that could lead to flooding concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous thunderstorms are expected on Tuesday.
A few storms could be strong with gusty winds and frequent lightning.
Locally heavy rainfall can also be expected that could lead to
flooding concerns.

Scattered thunderstorms are expected Wednesday and Thursday and
Scattered to numerous thunderstorms are expected Friday through
Sunday. A few storms could be strong to severe with strong to damaging
winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 24, 3:45 PM EDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
345 PM EDT Mon Aug 24 2020

GAZ072-073-083-084-242030-
Wilkinson GA-Baldwin GA-Jones GA-Twiggs GA-
345 PM EDT Mon Aug 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WILKINSON...SOUTHWESTERN
BALDWIN...SOUTHEASTERN JONES AND NORTHERN TWIGGS COUNTIES UNTIL 430
PM EDT...

At 344 PM EDT...a strong thunderstorm was over McIntyre, or over
Irwinton...moving northwest at 15 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Milledgeville, Irwinton, Gordon, Ivey, McIntyre, Toomsboro,
Midway-Hardwick, Coopers, Allenwood, Mountain Springs, Pancras,
Greenberry Crossroads, Scottsboro and Hardwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3282 8305 3272 8323 3292 8352 3312 8320
TIME...MOT...LOC 1944Z 144DEG 11KT 3284 8320
Special weather statement, Aug 24, 6:22 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
622 PM EDT Mon Aug 24 2020

GAZ061-073-242245-
Baldwin GA-Hancock GA-
622 PM EDT Mon Aug 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BALDWIN AND
SOUTHWESTERN HANCOCK COUNTIES UNTIL 645 PM EDT...

At 620 PM EDT...a strong thunderstorm was near Hebron, or 9 miles
southeast of Milledgeville...moving northeast at 15 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas. Creeks and rivers may rapidly
           rise. Radar estimates that 2-3" of rain has already
           fallen in this area.

Some locations in the path of this storm include
Beulah, Underwood and Devereux.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3308 8303 3308 8305 3306 8304 3303 8307
      3299 8305 3297 8306 3297 8307 3295 8307
      3298 8312 3301 8313 3301 8315 3300 8315
      3300 8317 3325 8317 3322 8301
TIME...MOT...LOC 2220Z 206DEG 11KT 3302 8307
Special weather statement, Aug 24, 7:40 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
740 PM EDT Mon Aug 24 2020

GAZ108-109-250030-
Wilcox GA-Dodge GA-
740 PM EDT Mon Aug 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILCOX AND SOUTHERN
DODGE COUNTIES UNTIL 830 PM EDT...

At 739 PM EDT...a strong thunderstorm was over Arp, or 8 miles
northwest of Fitzgerald...moving north at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Abbeville, Rochelle, Rhine, Pitts, Browning, Double Run, Antioch
Church, Owensboro and Seville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3185 8339 3185 8357 3199 8361 3200 8316
      3193 8316 3190 8321 3187 8318 3185 8318
      3184 8323
TIME...MOT...LOC 2339Z 173DEG 18KT 3177 8339

WIND...40MPH
Special weather statement, Aug 24, 8:07 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
807 PM EDT Mon Aug 24 2020

GAZ107>109-250030-
Wilcox GA-Dodge GA-Pulaski GA-
807 PM EDT Mon Aug 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILCOX...
SOUTHWESTERN DODGE AND SOUTHERN PULASKI COUNTIES UNTIL 830 PM EDT...

At 807 PM EDT...a strong thunderstorm was near Rochelle, or near
Abbeville...moving north at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Abbeville, Pineview, Union, Wallace, Pleasant View, Cedar Creek, Mock
Springs, Pope City, Ocmulgee Banks and Finleyson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3199 8361 3222 8361 3223 8323 3200 8321
TIME...MOT...LOC 0007Z 172DEG 25KT 3201 8342

WIND...40MPH
Special weather statement, Aug 24, 8:35 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
835 PM EDT Mon Aug 24 2020

GAZ095-096-107>109-250100-
Houston GA-Wilcox GA-Bleckley GA-Dodge GA-Pulaski GA-
835 PM EDT Mon Aug 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON...NORTHERN
WILCOX...SOUTHWESTERN BLECKLEY...WESTERN DODGE AND PULASKI COUNTIES
UNTIL 900 PM EDT...

At 835 PM EDT...a strong thunderstorm was near Wallace, or 8 miles
south of Hawkinsville...moving north at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cochran, Hawkinsville, Pineview, Browndale, Wallace, Mobley Crossing,
Hartford, Pulaski State Prison, Baileys Park, Klondike, Ocmulgee
Banks and Finleyson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3228 8361 3229 8361 3236 8364 3239 8332
      3211 8332 3209 8354
TIME...MOT...LOC 0035Z 172DEG 25KT 3217 8345

WIND...40MPH
Special weather statement, Aug 24, 8:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
849 PM EDT Mon Aug 24 2020

GAZ097-109>111-250115-
Wheeler GA-Telfair GA-Laurens GA-Dodge GA-
849 PM EDT Mon Aug 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...TELFAIR...SOUTHEASTERN
LAURENS AND EASTERN DODGE COUNTIES UNTIL 915 PM EDT...

At 848 PM EDT...a strong thunderstorm was over Workmore, or 7 miles
south of McRae...moving north at 30 mph.

  HAZARD...Frequent lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
McRae, Alamo, Helena, Lumber City, Scotland, Jacksonville, Towns,
Horse Creek Wma, Spring Hill, Cedar Grove, Jay Bird Springs, Achord,
Little Ocmulgee State Park and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3178 8303 3231 8305 3231 8272 3230 8270
      3190 8269 3190 8270 3186 8276 3186 8278
      3185 8279 3184 8278 3181 8282 3182 8284
      3178 8287 3178 8289 3179 8290 3178 8292
      3178 8296 3179 8298 3178 8300
TIME...MOT...LOC 0048Z 172DEG 25KT 3197 8295

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:07 PM EDTSpecial Weather StatementFFCPulaski23 min
Aug 24, 8:35 PM EDTSpecial Weather StatementFFCPulaski25 min
Aug 24, 9:03 PM EDTSpecial Weather StatementFFCPulaski27 min
Aug 24, 9:17 PM EDTSpecial Weather StatementFFCWheeler28 min
Aug 24, 9:21 PM EDTSpecial Weather StatementFFCTreutlen24 min
Aug 24, 9:41 PM EDTSpecial Weather StatementFFCTelfair34 min
Aug 24, 9:51 PM EDTSpecial Weather StatementFFCTreutlen24 min
Aug 24, 9:53 PM EDTSpecial Weather StatementFFCToombs37 min
Aug 24, 10:33 PM EDTSpecial Weather StatementFFCToombs27 min
Aug 24, 11:02 PM EDTSpecial Weather StatementFFCMontgomery, Toombs28 min
Aug 24, 11:29 PM EDTSpecial Weather StatementFFCEmanuel, Montgomery, Toombs31 min
Aug 24, 11:57 PM EDTSpecial Weather StatementFFCEmanuel33 min
Aug 25, 12:29 AM EDTSpecial Weather StatementFFCEmanuel31 min
Aug 25, 2:43 AM EDTSpecial Weather StatementFFCMontgomery, Wheeler32 min
Aug 25, 3:21 AM EDTSpecial Weather StatementFFCMontgomery, Treutlen, Wheeler24 min
Aug 25, 8:39 AM EDTFlash Flood WarningFFCPike, Spalding6 hr
Aug 25, 9:26 AM EDTFlash Flood WarningFFCCoweta, Fayette, Meriwether3 hr
Aug 25, 10:07 AM EDTFlash Flood WarningFFCDeKalb, Henry, Rockdale, Spalding4 hr
Aug 25, 10:56 AM EDTSpecial Weather StatementFFCBarrow, Gwinnett64 min
Aug 25, 12:10 PM EDTRiver Flood WarningFFCSpalding3 hr
Aug 25, 12:59 PM EDTSpecial Weather StatementFFCHaralson31 min
Aug 25, 1:41 PM EDTSpecial Weather StatementFFCPaulding34 min
Aug 25, 2:23 PM EDTFlash Flood WarningFFCHaralson, Polk2 hr
Aug 25, 6:22 PM EDTSpecial Weather StatementFFCToombs23 min
Aug 25, 6:27 PM EDTSevere Thunderstorm WarningFFCToombs48 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.